Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Pueblo, CO

July 16, 1998Crowley County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 1998, 5:45 PM MDT for Crowley County, Pueblo County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1998, 5:45 PM MDT (23:45 UTC)
Expired
Jul 16, 1998, 6:45 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Crowley County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 23 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:05 PM MDTHail 0.88Pueblo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS1 KPUB 162348 RRA
SVRPUB
COC025-101-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
545 PM MDT THU JUL 16 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CROWLEY COUNTY IN SOUTHEASTERN COLORADO
  EASTERN PUEBLO COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 645 PM MDT

* AT 541 PM MDT...RADAR SHOWED A SEVERE STORM 9 MILES NORTHWEST OF
  OLNEY SPRINGS OR 30 MILES EAST OF PUEBLO MOVING SOUTH SOUTHWEST AT
  15 MPH.

SOME LOCATIONS AFFECTED WILL BE HIGHWAY 96 BETWEEN OLNEY SPRINGS
AND BOONE BY 550 PM AND HIGHWAY 50 NEAR THE CROWLEY COUNTY AND
PUEBLO COUNTY LINE AROUND 555 PM.  AT THIS TIME...THE MOST LIKELY
SEVERE WEATHER WITH THIS STORM IS LARGE HAIL.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

SR/SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:00 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 2:00 PM MDT, 3 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT THU JUL 16 1998

CONCERNS FOR TONIGHT INCLUDE THUNDERSTORM COVERAGE AND THE POSSIBILITY
OF SEVERE WEATHER. DISTURBANCE EVIDENT IN WATER VAPOR IMAGES OVER
NORTHEASTERN COLORADO. THE RUC/NGM/ETA MOVE THIS SYSTEM SOUTH THROUGH
SOUTHEAST COLORADO THIS AFTERNOON AND INTO THE EVENING...AND WEAKENS IT
SOME. GOOD LOW LEVEL MOISTURE CAN BE FOUND ACROSS THE SOUTHEAST PLAINS
TODAY WITH SURFACE OBS INDICATING DEW POINTS IN THE 50S TO AROUND 60.
BREEZY SOUTHEASTERLY FLOW WILL ALSO CONTINUE TO PROVIDE SOME LIFT THIS
AFTERNOON.  KPUX VAD WIND PROFILE SHOWS BETTER SHEAR TODAY TO SUPPORT
SOME SEVERE WEATHER.  SATELLITE DERIVED CAPES ACROSS THE SOUTHEAST AT
19Z WERE 1400 TO 1900 J/KG AND LIFTED INDICIES WERE -4 TO -7.  WITH THE
SLOW MOVEMENT OF THE UPPER DISTURBANCE...COULD SEE SOME STORMS UNTIL
LATE. WILL LIKELY GO WITH SCATTERED POPS OVER THE MOUdNTAINS AND PLAINS.
GUIDANCE TEMPS LOOK OK...EXCEPT MAY GO A LITTLE WARMER FOR KALS.

In the hours before

Local storm report, Jul 16, 2:01 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM V   1 E STONEWALL             CO    .75 INCH HAIL
07/16/98   LAS ANIMAS
Local storm report, Jul 16, 2:01 PM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
201 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM V   1 E STONEWALL             CO    .75 INCH HAIL
07/16/98   LAS ANIMAS
Local storm report, Jul 16, 3:46 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    HOEHNE                    CO    .75 INCH HAIL
07/16/98   LAS ANIMAS
Local storm report, Jul 16, 3:46 PM MDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
346 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    HOEHNE                    CO    .75 INCH HAIL
07/16/98   LAS ANIMAS
Local storm report, Jul 16, 4:17 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM Z   HOEHNE                    CO    1.75 INCH HAIL
07/16/98   LASANIMAS
Local storm report, Jul 16, 4:17 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
417 PM MDT THU JUL 16 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM Z   HOEHNE                    CO    1.75 INCH HAIL
07/16/98   LASANIMAS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:39 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jul 16, 3:04 PM MDTSevere Thunderstorm WarningPUBLas Animas61 min
Jul 16, 4:39 PM MDTSevere Thunderstorm WarningPUBCrowley61 min
Jul 16, 5:10 PM MDTSevere Thunderstorm WarningPUBSaguache60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.